May 13, 2013
how come most people i see in zimbabwe on ART become darker and their faces develop bigger jaws. is it the type of drug they use or it happens to everyone. i recently started treatment (6 weeks and have been gaining weight).
Response from Dr. Young
Hello and thank you for posting from Zimbabwe.
Skin darkening is a characteristic side effect of the AZT (zidovudine) that is frequently prescribed for first-line treatment in many parts of Africa. Newer alternatives, such as tenofovir does not have this effect.
I'm not aware of the jaw enlargement that you've described.
I hope that is helpful, BY
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.